Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 89, NWS Amarillo, TX

May 29, 1997Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 29, 1997, 6:34 PM CDT for Texas County, Oklahoma. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 1997, 6:34 PM CDT (23:34 UTC)
Expired
May 29, 1997, 7:30 PM CDT
In force
56 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Texas County, OK

The radar

The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 7:13 PM CDTHail 0.75Guymon, OK
May 29, 7:20 PM CDTHail 1Guymon, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1997-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1997-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

600 
WUUS1 KAMA 292335 RRA
SVRAMA
OKC139-300030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
634 PM CDT THU MAY 29 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE OKLAHOMA PANHANDLE
 
   ...TEXAS COUNTY
 
AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTHWEST OF HOUGH. THIS STORM IS MOVING TO
THE SOUTHEAST AT 15 MPH. THIS STORM WILL REACH HIGHWAY 136 NORTH OF
GUYMON BY 700 PM CDT. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  MOVE INDOORS AND AWAY FROM AREAS
WHERE LOOSE ITEMS COULD BECOME FLYING DEBRIS.  REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:41 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 29, 2:41 PM CDT, 3 hours 53 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
240 PM CDT THU MAY 29 1997

LOOKS LIKE TNGT WILL BE BEST NIGHT FOR WIDESPREAD PRECIP BEFORE
COMING TO A SCREECHING HALT DURG LATER PERIODS. SFC TROF OVER ERN NM
AND ERN CO WITH WEAK SFC LOW BEGINNING TO ORGANIZE OVER SERN CO AT
THIS TIME. IN ADDITION...DVLPG COLD FRONT OVER CNTRL KS PROGGED TO
DROP SEWD THRU FCST AREA LATE TNGT AS SHORTWAVE DRIVES SEWD IN THE
NWRLY FLOW PATTERN. THIS FRONT APPEARS TO BE STRONG ENUF TO BRING FM
DRIER AIR AND MORE STABLE CONDITIONS TO THE FCST AREA BY LATE FRIDAY
AND CONTINUING THRU SAT. 12Z ETA/NGM/AVN IN AGREEMENT WITH UPPER AIR
FEATURES. HOWEVER...ETA AND TO SOME EXTENT THE AVN SEEM TO BE
HANDLING THE COOLING BEHIND THE FRONT BETTER. BASED ON TEMPS IN NRN
KS...WE LIKE THE COOLER ETA/AVN MODEL SOLUTIONS. MOISTURE SHOULD BE
DISPLACED SWD AS WELL AND WILL HAVE SOME LINGERING POPS FOR FRI
MORNING...THEN NONE CNTRL/ERN ZNS FRI NIGHT THRU SAT. WILL HAVE LOW
POPS WRN SECTIONS FRI NIGHT TO ACCOUNT FOR SOME CONVECTION SLIPPING
EWD FROM THE HIGHER TERRAIN OF NE NM/SE CO.

EXTENDED PROGS IN DISARRAY WITH DIFFERING SOLUTIONS AND FLIP
FLOPPING THE MODE. WILL KEEP MENTION OF SLIGHT THREAT OF PRECIP.
PRELIM NUMBERS FOLLOW.

DHT 53/70/49/77 6220
GUY 55/70/50/77 6200
AMA 57/72/52/78 6200

.AMA...
TX...NONE.
OK...NONE.

ANDRADE

In the hours before

Special weather statement, May 29, 12:59 PM CDT, 5 hours 35 minutes before
OKZ001>003-TXZ001>020-300530-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU MAY 29 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER ALL OF THE TEXAS AND OKLAHOMA PANHANDLES...

A MOIST AND UNSTABLE ENVIRONMENT REMAINS IN PLACE ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES EARLY THIS AFTERNOON.  AN OUTFLOW BOUNDARY
FROM CONVECTION EARLIER THIS MORNING WAS MOVING SLOWLY NORTHWEST
ACROSS THE SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE.  THIS
BOUNDARY WILL TEAM UP WITH AN APPROACHING UPPER LEVEL DISTURBANCE TO
PRODUCE ANOTHER ROUND OF THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING.  ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
SOUTHWEST KANSAS AND MOVE SOUTHEAST INTO THE NORTHERN SECTIONS OF
THE PANHANDLES...AS A DEVELOPING FRONT PUSHES INTO THE AREA.

VERTICAL WIND PROFILES CONTINUE TO INDICATE A SOMEWHAT FAVORABLE
ENVIRONMENT FOR SOME SUPERCELL THUNDERSTORMS TO DEVELOP ACROSS THE
PANHANDLES LATER TODAY.  LARGE HAIL...DAMAGING THUNDERSTORM WINDS
AND EVEN ISOLATED TORNADOES CAN BE EXPECTED WITH THE STRONGEST
THUNDERSTORMS.  FURTHERMORE...THERE IS A THREAT FOR LOCALLY HEAVY
RAINFALL FROM THUNDERSTORMS TONIGHT...WHICH WILL INCREASE THE THREAT
FOR FLASH FLOODING.

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR
ACTIVATION LATER THIS AFTERNOON AND TONIGHT.

COLTON
Special weather statement, May 29, 1:00 PM CDT, 5 hours 34 minutes before
OKZ001>003-TXZ001>020-300530-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU MAY 29 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER ALL OF THE TEXAS AND OKLAHOMA PANHANDLES...

A MOIST AND UNSTABLE ENVIRONMENT REMAINS IN PLACE ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES EARLY THIS AFTERNOON.  AN OUTFLOW BOUNDARY
FROM CONVECTION EARLIER THIS MORNING WAS MOVING SLOWLY NORTHWEST
ACROSS THE SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE.  THIS
BOUNDARY WILL TEAM UP WITH AN APPROACHING UPPER LEVEL DISTURBANCE TO
PRODUCE ANOTHER ROUND OF THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING.  ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
SOUTHWEST KANSAS AND MOVE SOUTHEAST INTO THE NORTHERN SECTIONS OF
THE PANHANDLES...AS A DEVELOPING FRONT PUSHES INTO THE AREA.

VERTICAL WIND PROFILES CONTINUE TO INDICATE A SOMEWHAT FAVORABLE
ENVIRONMENT FOR SOME SUPERCELL THUNDERSTORMS TO DEVELOP ACROSS THE
PANHANDLES LATER TODAY.  LARGE HAIL...DAMAGING THUNDERSTORM WINDS
AND EVEN ISOLATED TORNADOES CAN BE EXPECTED WITH THE STRONGEST
THUNDERSTORMS.  FURTHERMORE...THERE IS A THREAT FOR LOCALLY HEAVY
RAINFALL FROM THUNDERSTORMS TONIGHT...WHICH WILL INCREASE THE THREAT
FOR FLASH FLOODING.

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR
ACTIVATION LATER THIS AFTERNOON AND TONIGHT.

COLTON

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.